Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 6, NWS Wichita, KS

April 9, 20104 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 9, 2010, 12:01 PM CDT for 4 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2010, 12:01 PM CDT (17:01 UTC)
Expired
Apr 9, 2010, 6:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Greenwood County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WWUS83 KICT 091701
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1201 PM CDT FRI APR 9 2010

KSZ052-053-069-070-092300-
/O.NEW.KICT.FW.W.0006.100409T1701Z-100409T2300Z/
MARION-CHASE-BUTLER-GREENWOOD-
1201 PM CDT FRI APR 9 2010

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...52...53...69...70.

THE RANGELAND FIRE DANGER INDEX IS EXTREME THIS AFTERNOON OVER THE
WARNING AREA. ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
THIS IS THE RESULT OF THE DRY CONDITIONS AND GUSTY SOUTH WINDS. 

OUTDOOR BURNING IS NOT RECOMMENDED THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

HOWERTON
1 follow-up statement
631 
WWUS83 KICT 092300
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT FRI APR 9 2010

KSZ052-053-069-070-100000-
/O.CAN.KICT.FW.W.0006.000000T0000Z-100409T2300Z/
MARION-CHASE-BUTLER-GREENWOOD-
600 PM CDT FRI APR 9 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...52...53...69...70.

ALTHOUGH STOUT SOUTHERLY WINDS WILL CONTINUE THROUGH THE EVENING
HOURS...CONDITIONS HAVE DROPPED BELOW RED FLAG LEVELS FOR THE
NIGHT ACROSS THE FLINT HILLS.

$$

ADK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 9, 6:23 AM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Apr 9, 6:23 AM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
623 AM CDT FRI APR 9 2010

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
DIURNALLY GUSTY SOUTH WINDS WILL BE FOUND DURING MUCH OF THE
DAYLIGHT HOURS TODAY. A WEAK COLD FRONT WILL MOVE SOUTH INTO
WESTERN KANSAS BY TONIGHT AND IS EXPECTED TO REMAIN JUST NORTH
AND WEST OF THE AREA AS IT BECOMES QUASI-STATIONARY.

KED

&&

.PREV DISCUSSION... /ISSUED 327 AM CDT FRI APR 9 2010/

DISCUSSION...

TODAY-SUNDAY NIGHT:
WARMING TREND STILL SCHEDULED FOR ALL AREAS AS SLY WINDS INCREASE AS SFC
TROF GRADUALLY STRENGTHENS OVER SWRN PLAINS. WARMEST MAXES TODAY & SAT
SHOULD TARGET CNTRL KS WHERE CLOSEST TO COMPRESSIONAL WARMING THAT WILL
BE INDUCED BY APPROACHINGSE-MOVING COLD FRONT THAT'LL STALL THIS MORNING
AS 700-MB WAVE SCOOTS NE FROM MT/ND BORDER TO FAR WRN ONTARIO. ONLY
CHANCE FOR RAIN WOULD OCCUR LATE SAT NGT/EARLY SUN MORNING OVER CNTRL KS
WHERE A MID-LVL IMPULSE...EJECTING NE FROM NM TO WRN KS LATE SAT NGT...
MAY PUSH THE COLD FRONT SE SAT AFTERNOON & EVENING. GRADUALLY INCREASING
LWR DECK MOISTURE CONVERGENCE APPEARS SUFFICIENT TO ASSIGN ~20% POPS TO
WRN HALF OF CNTRL KS LATE SAT NGT.

MON-THU NGT:
WARM & OCCASIONALLY WINDY WEATHER SLATED MOST PERIODS WITH LWR-DECK TROF
PERSISTS OVER WRN PLAINS. MADE MANY CHANGES TO INHERITED FORECAST FROM A
PRECIPITATION STANDPOINT DUE PRIMARILY TO LACK OF LWR-DECK FOCUS & MID
TO UPR SUPPORT. IN FACT POPS WERE REMOVED FROM MOST PERIODS (ESPECIALLY
DURING MID-WEEK) AS STRONG(!) HIGH PRESSURE CENTERED OVER MID-MS VALLEY
SHOULD FORCE ANY DISTURBANCE APPROACHING THE GREAT PLAINS NW-N OF KICT
COUNTRY. ANY CHANCE FOR SHRA/TSRA SHOULD BE CONFINED TO LATE MON NGT/TUE
MORNING OVER NW CORRIDOR OF NEIGHBORHOOD WHERE CLOSEST TO AN INTENSE MID
LVL IMPULSE THAT'LL SCOOT NE OVER WRN NEBRASKA. TEMP-WISE ONLY CHANGES
WERE TO RAISE MINS A FEW DEGREES DURING MID-WEEK DUE TO PERSISTENT LWR
DECK WARM/MOIST ADVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  47  77  52 /   0   0   0  10
HUTCHINSON      74  47  77  51 /   0   0   0  10
NEWTON          73  47  77  51 /   0   0   0  10
ELDORADO        73  47  76  51 /   0   0   0  10
WINFIELD-KWLD   73  47  76  52 /   0   0   0  10
RUSSELL         73  45  75  49 /   0   0   0  20
GREAT BEND      74  46  77  50 /   0   0   0  20
SALINA          73  47  76  51 /   0   0   0  20
MCPHERSON       74  47  77  51 /   0   0   0  10
COFFEYVILLE     72  46  75  51 /   0   0   0  10
CHANUTE         71  46  75  50 /   0   0   0  10
IOLA            71  46  75  50 /   0   0   0  10
PARSONS-KPPF    72  46  75  51 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Apr 9, 5:15 AM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
515 AM CDT FRI APR 9 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
515 AM CDT FRI APR 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A VERY HIGH RANGELAND FIRE DANGER EXISTS THIS AFTERNOON IN PARTS OF
CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS...ESPECIALLY IN MARION
AND CHASE COUNTIES WHERE A RED FLAG WARNING BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A VERY HIGH RANGELAND FIRE DANGER IS POSSIBLE IN THE FLINT HILLS ON
SATURDAY AFTERNOON...AND MOST AREAS EACH AFTERNOON FROM MONDAY THRU
NEXT THURSDAY.

ON TUESDAY AFTERNOON AN EXTREME FIRE DANGER IS POSSIBLE IN RUSSELL
LINCOLN AND NORTHERN SALINE COUNTIES. IF YOU LIVE IN THESE AREAS
YOU SHOULD MONITOR FORECASTS CLOSELY AS A RED FLAG WARNING MAY BE
REQUIRED. A VERY HIGH FIRE DANGER IS LIKELY FOR THE REMAINING AREAS
TUESDAY AFTERNOON AS SOUTH WINDS INCREASE TO 25 TO 35 MPH. A WIND
ADVISORY IS LIKELY FOR ALL AREAS ON TUESDAY.

A FEW THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT OVER RUSSELL...
BARTON AND LINCOLN COUNTIES...AND MAY BE QUITE STRONG WITH SMALL
HAIL AND WINDS AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 11:56 AM CDTWind AdvisoryICTButler, Chase, Harvey, Kingman, McPherson, Marion and 2 more4 hr

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.